It is important to recognise the common signs and symptoms of serious skin reactions caused by allopurinol, so that early medical attention can be sought. Such serious skin reactions may cause less harm if detected and treated early.
Allopurinol is a medication commonly used to treat gout, a condition where high levels of uric acid in the body result in crystals forming in the joints and skin. It is also used to treat uric acid stones and kidney disease caused by high levels of uric acid. Allopurinol reduces the production of uric acid (a natural waste product from purines found in foods like sardines, dried beans, beer and certain meats) and lowers the uric acid level in the body.
Allopurinol is usually started on a low dose, and may be increased based on the doctor’s professional judgement. Allopurinol does not work immediately. After regular use with monitoring of blood uric acid levels, your gout will generally be better controlled.
As a prescription-only medicine, allopurinol should only be used under medical supervision.
Staying aware as a patient
Allopurinol is generally safe, but can potentially cause side effects that vary from one individual to another. Serious skin reactions, reduced blood count and/or liver disorder may occur in rare instances.
Serious skin reactions
| Early signs and symptoms
- General flu-like symptoms, fever, mouth ulcers, sore throat, red or gritty eyes.
- Painful rash which can spread to a bigger area and start to blister.
- Symptoms may develop separately and may not occur all at the same time.
| When experiencing signs and symptoms
|| Stop the medicine, photograph the rash if possible, seek immediate medical attention and inform the prescribing doctor.
|| Serious skin reactions usually occur within three months of starting the medication. However, it has also been reported to happen after three months.
You should see your doctor immediately if you suspect that you are suffering from serious skin reactions.
Rare, serious skin reactions caused by allopurinol
The rare and serious skin reactions reported with the use of allopurinol include Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and drug reaction with eosinophilia and systemic symptoms (DRESS).
Stevens-Johnson syndrome (SJS)
Skin blisters and peels, forming painful raw areas including mucous membranes such as the mouth.
Toxic epidermal necrolysis (TEN)
Severe skin reaction where more than 30% of the skin is affected.
Drug reaction with eosinophilia and systemic symptoms (DRESS)
Extensive rash on body, fever, swelling of lymph nodes, changes in blood counts, liver disorder and kidney failure.
As the damage to the skin is extensive, patients suffering from SJS or TEN are often treated like burn patients. These serious skin reactions can lead to hospitalisation, serious complications or even death.
The serious skin reactions are unpredictable and the exact cause is unclear. Some risk factors have been identified, such as:
- Individuals with the specific gene variant (genetic allele) HLA-B*5801 may be more predisposed to these serious skin reactions.
- Higher starting doses of allopurinol.
- Those with kidney problems.
Apart from allopurinol, these serious skin reactions have also been reported with the use of other medicines such as antibiotics and anti-epileptics.
You are advised to inform your doctor or pharmacist that you are taking allopurinol if they prescribe you medicines for other conditions. You should also seek professional medical advice if you feel unwell.
Seek immediate advice from your doctor if you experience any of these symptoms within the first three months of taking the medicine. These symptoms may occur separately and may not occur all at the same time:
- Flu-like symptoms
- Sore throat
Consult your doctor for advice when in doubt.